Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Repairing damage caused by analogues of cytidiene.
Jun 1, 2003

Like many patients, I suffer from irreversible nerve damage caused by hiv drugs. My most recent combination of poisons was T-20, Viread, Delavirdine, and Videx. After more than a year of use, the neuropathy got so bad that I developed coordination problems, studdering, general loss of gate, sore ankles, cognitive problems. I switched out the Videx with 3tc and saw some modest improvement in the deterioration -- at least the ankles aren't sore and I can make it through the night without taking Nortriptiline. I have high level resistance to most drugs and don't have a lot of options. I have had hiv disease for much of my life -- approximately 17+ years and my T-Cell Count is in the high 100s at 12. I have done every legal drug there is except Kaletra and am reluctant to start on it after reading some of the problems posted here by people experiencing neuropathy.

I recently read that a company in Southern California was studying a process using fetal stem cell tissue to regenerate nerve fiber. The study was supposed to help quadriplegics regain their ability to walk. Preliminary findings from the research looks encouraging. Why aren't there more trials nationwide for studing the possibility of repairing nerve damage in hiv patients? Why has the Bush Administration limited funding to a limited number of stem cell lines from fetal research?

My own experience seems to indicate that problems associated with neuropathy are not merely in the feet, but will eventually progress into the central nervous system and cause speech problems and cognitive difficulty as well. How come Bristol Meyer Squibb doesn't disclose this in their inserts as a warning to patients taking D4T and DDI? How come BMS doesn't warn doctors of this problem?

Most patients assume that neuropathy is just some type of irritating pain. The vast majority of these patients don't know that with time you will loose your ability to walk, and develop impaired speech and brain function.

After reading some of the posts here, I feel thankful that I can still walk. A lot more effort needs to be done in repairing the damage rather than condeming someone to a life in a wheel chair. Some of the early research in California should give hope to anyone who has been paralized or mangled by DDI, D4T, and DDC.

Response from Dr. Henry

Thank you for sharing your experience and frustrations. Peripheral neuropathy remains one of the most challenging problems HIV+ patients deal with. HIV itself can cause a neuropathy so I often have a neurologist help me look for the most exact cause. Some patients have benefit from Neuronton in high doses. Some alternative meds may help some (see www.daair.org or Jon Kaiser's book Healing HIV). I use alot of Kaletra and haven't seen much neuropathy due to it so that still may be an option. KH



Previous
Alopecia Areata
Next
Alpha Lipoic Acid

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement